Alert archive / North Carolina / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Raleigh, NC

August 24, 2023Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 24, 2023, 7:13 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2023, 7:13 PM EDT (23:13 UTC)
Expired
Aug 24, 2023, 8:15 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 331 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2023-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2023-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 4:00 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 24, 4:00 PM EDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A surface low pressure trough will extend over the Piedmont of North
Carolina through the weekend, as a hot and humid air mass persists
over the region. An upper level disturbance will track southeastward
through North Carolina through tonight, followed by another weaker
disturbance that will cross northeast North Carolina late Friday. A
third disturbance will move through late Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Thursday...

A well-defined MCV over srn WV (near BLF), generated by overnight
convection over OH, will track ssewd across swrn VA and the nwrn
through srn NC Piedmont tonight, to near CLT by ~09Z Fri. Its
influence will encourage the development of additional showers and
storms along its track with further diurnal heating/destabilization
across the srn Appalachians and nwrn/srn NC Piedmont through this
evening. This convection will occur along a tight instability
gradient between the residual continental air and influence from a
lingering surface ridge over ern and e-cntl NC, where little to no
instability exists, and a regime of weak low-level moisture
advection across the lwr OH Valley and srn Appalachians, which has
supported moderate MLCAPE over the NC Foothills. 25-35 kts of
enhanced mid-level flow along and to the right of the track of the
MCV, steep low-level lapse rates (~8-8.5 C/km), and 1000-1500 J/kg
of DCAPE over the wrn Carolinas, may support strong to locally
damaging downbursts from associated multi-cells. A few showers, or
light rain from a canopy of mid-level ceilings surrounding the MCV,
may linger through midnight over the srn Piedmont. It will otherwise
be dry and mild, with lows in the upr 60s-lwr 70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...

Cntl NC will remain on the srn periphery of a belt of seasonably
strong nwly flow from the upr MS Valley to the middle Atlantic,
around the longstanding ridge that will drift across the srn High
Plains.

At the surface, a front will settle south across the middle
Atlantic, OH Valley, and mid MS Valley, while a lee trough will
extend across the srn middle Atlantic Foothills and wrn Piedmont. An
outflow boundary from Thu night convection may also be in the
process of settling south across the Virginias.

Continued warm and moist air advection ahead of the front, across
the lwr OH Valley and srn middle Atlantic, will result in the
development of increasingly hot and humid conditions across cntl NC,
with high temperatures mostly in the mid-upr 90s and heat index
values a few degrees higher. A chance of afternoon-evening
convection will also exist primarily across the nrn half of cntl NC,
where influence from the aforementioned outflow and subsequent
convection from the Virginias will be most likely. Steep low-level
lapse rates and DCAPE around 1200-1500 J/kg, amid 20-25 kts of nwly
mid-level over nrn NC, will support a conditional threat of strong
to locally damaging wind gusts there through the evening. Lows will
be milder, mostly in the lwr-mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 303 PM Thursday...

An anomalous mid-level ridge will continue to retrograde westward on
Saturday as upper troughing begins to amplify across the northeast.
Troughing along the Mid-Atlantic/northeast coast will persist
through the end of the weekend. A potentially deeper trough will
then build down from the Great Lakes into the Tennessee Valley
through middle of next week.

Temperatures: There is some uncertainty wrt to the passage of a cold
front on Saturday. Some guidance has trended much faster with the
front bringing it through our area earlier Saturday.  If this
solution pans out, we could see some cooler temperatures than what
is currently in this afternoon forecast package.  However, if the
cold front hangs a bit further north as the GFS and ECMWF predict,
daytime highs very well could push into the mid to upper 90s again.
Regardless, temperatures will start to "cool" off from Sunday onward
as the front hangs to our south and rain (more below) and cloudy
conditions persist (max temps mainly in the lower to mid 80s).

Precipitation: The aforementioned cold front will push through our
area at some point on Saturday. It's eventual temporal evolution
will largely dictate which locations have the best chance at
rainfall Saturday.  If it pushes through earlier in the day, rain
chances will likely be mostly confined across the southern tier of
counties where positive instability will be possible with daytime
heating. However, if it pushes through later in the day, then rain
will be possible further north. Given the uncertainty, decided to
not deviate from the NBM and include mostly slight to low chance
POPs (20 to 30%) across all of central NC favoring the
afternoon/evening timeframe. Rain chances will then likely increase
during the day on Sunday as flow aloft turns more wswly and
anomalous PWAT surges across central NC (2+ inches; ~130% above
normal). The front will likely anchor somewhere near our southern
tier of counties Sunday as weak impulses aloft move through. Forcing
looks to be maximized across our south, but it appears possible that
all of central NC could see beneficial rain on Sunday.

Models are in pretty good agreement with amplifying a strong trough
over the Great Lakes and lifting it through the mid-
Atlantic/northeast Tuesday through Thursday.  Additional vorticity
perturbations will likely enhance shower and thunderstorm chances
both Monday and Tuesday across all of central NC. Beyond Tuesday,
however, uncertainty increases as guidance disagrees on whether or
not a new area of disorganized convection strengthens over the Gulf
of Mexico and pulls tropical moisture into our area middle of next
week.  The EPS and ECMWF deterministic runs simulate a tropical low
of some sort hitting the Florida Panhandle early Wednesday, pumping
some enhanced moisture up into our area. Conversely, the GEFS and
CMC ensemble median output advect drier air across our area behind a
stronger cold front effectively shunting any tropical moisture to
our south. In fact, the GEFS in general doesn't even really develop
much of a low in the Gulf. As of now, this latter solution has more
support and thus decided to maintain just slight to chance POPs on
Wednesday, with highest POPs focused across our southeastern zones.
Rain chances will likely then decrease on Thursday as drier air
continues to advect into central NC behind the departing cold front.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

A mid-level disturbance (MCV) over srn WV, generated by overnight
convection over OH, will track ssewd across swrn VA and the wrn and
srn NC Piedmont through ~09Z Fri. Its influence will encourage the
development of additional showers and storms along its track,
including at INT/GSO between 20Z Thu and 02Z Fri. While most of this
activity will be favored across the wrn and srn Piedmont, a shower,
or stratiform rain from a canopy of mid-level ceilings surrounding
the MCV, may also result at RDU around 01-02Z Fri. A nocturnal low
level jet centered from DOV to AKQ to JNX tonight may result in
swly, 25-35 kt winds around 1200 ft AGL between 04-10Z Fri, with a
resultant risk of low end LLWS at RDU and RWI.

Outlook: A chance of showers/storms will result throughout cntl NC
Fri afternoon through early-mid next week, as a frontal zone settles
into and wavers over the Carolinas. The presence and proximity of
that front will also result in a chance of IFR-MVFR ceilings in
cntl NC Mon and Tue mornings.

&&

.CLIMATE...
Record High/Low Temperatures for Fri (8/25)
Site      Rec Maximum     Rec High Minimum
GSO        98 (1914)           75 (2007)
RDU        99 (2007)           75 (2007)
FAY       100 (1968)           75 (2007)

Record High/Low Temperatures for Sat (8/26)
Site      Rec Maximum     Rec High Minimum
GSO        98 (1975)           74 (1903)
RDU       101 (1943)           74 (2011)
FAY       101 (1943)           74 (2020)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...GIH
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Luchetti
AVIATION...MWS
CLIMATE...RAH
Hazardous weather outlook, Aug 24, 4:02 AM EDT, 15 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Thu Aug 24 2023

NCZ010-011-023>028-038>041-043-250815-
Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe-
Davidson-Randolph-Chatham-Wake-Wilson-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and again Saturday. Anyone who must be outdoors should
take frequent breaks and stay hydrated.

Additionally, scattered strong to severe storms are possible Friday
afternoon and early evening. Damaging wind gusts will be the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021-022-250815-
Person-Granville-Vance-Forsyth-Guilford-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe storms are possible Friday afternoon and
early evening. Damaging wind gusts will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-250815-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and again Saturday. Anyone who must be outdoors should
take frequent breaks and stay hydrated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 3:34 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
334 PM EDT Thu Aug 24 2023

NCZ022-242030-
Guilford NC-
334 PM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of northern Guilford
County through 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 7 miles southwest of Wentworth, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, McLeansville, Summerfield, Gibsonville, Stokesdale, Lake
Guilford Mackintosh Marina, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7953 3602 7954 3613 7999 3619 8002
      3625 8002
TIME...MOT...LOC 1934Z 304DEG 18KT 3631 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 24, 4:19 PM EDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Thu Aug 24 2023

NCZ022-242115-
Guilford NC-
419 PM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of eastern Guilford
County through 515 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greensboro, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, McLeansville, Pleasant Garden, Climax, Lake Guilford
Mackintosh Marina, Forest Oaks, Lake Townsend, Lake Jeanette Marina
and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 7954 3590 7954 3591 7985 3605 7992
      3616 7987 3619 7977
TIME...MOT...LOC 2019Z 311DEG 15KT 3611 7980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 24, 5:58 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Thu Aug 24 2023

NCZ021-242300-
Forsyth NC-
558 PM EDT Thu Aug 24 2023

...Strong thunderstorms will impact portions of Forsyth County
through 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pinnacle to near East Bend to Buck Shoals.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall may also lead to localized
         flooding, especially in poor drainage locations.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8012
      3603 8019 3602 8021 3600 8022 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2157Z 318DEG 14KT 3635 8041 3618 8051 3608 8083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 24, 6:45 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Thu Aug 24 2023

NCZ021-022-242330-
Guilford NC-Forsyth NC-
645 PM EDT Thu Aug 24 2023

...Strong thunderstorms will impact portions of northeastern Forsyth
and western Guilford Counties through 730 PM EDT...

At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to near Kernersville to near
Winston-Salem. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, Summerfield,
Stokesdale, Walkertown, Jamestown, Haw River State Park and
Pfafftown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8024 3625 7971 3609 7972 3597 7992
      3607 8012 3615 8033
TIME...MOT...LOC 2245Z 298DEG 21KT 3638 8002 3618 8006 3609 8016

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:34 PM EDTSpecial Weather StatementRAHGuilford56 min
Aug 24, 4:19 PM EDTSpecial Weather StatementRAHGuilford56 min
Aug 24, 5:58 PM EDTSpecial Weather StatementRAHForsyth62 min
Aug 24, 6:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth40 min
Aug 24, 6:45 PM EDTSpecial Weather StatementRAHForsyth, Guilford45 min
Aug 24, 7:27 PM EDTSpecial Weather StatementRAHGuilford63 min
Aug 24, 7:59 PM EDTAreal Flood AdvisoryRAHGuilford25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.